I’m in my late 30s, and was on finasteride (propecia) from 2000 until 2010. I want to tell this story to all the people out there who may be ‘silently’ watching these boards and are looking for a ‘normal’ story about this.
I started losing hair in massive amounts at 18. So I started the medicine on the advice of my doctor. It worked very well for the hair… but what propecia did to me basically was ED. I developed very lousy function but I thought it was good enough, and initially it was on and off, which made it hard to realize that there was something wrong. I got into a marriage where sex actually wasn’t an issue because it quickly became a terrible marriage (and probably, the dysfunction was not even noticeable it was so bad, even getting into this marriage. This may sound bizarre, but it happens folks). But then after that ended, I realized that I had a major problem. I had had no morning erections for years, but thought this was normal aging – that this was something that only happened in your teens, (yup, pretty dumb) and since I started the medicine at 20, I really didn’t have the perspective about this. Likely I was also in some sort of denial. Anyway, I went to a urologist and told I had the function of a 70-80 year old man. (in my early 30s). He told me it was due to the propecia. He started me on cialis 5mg daily. My hormones were normal.
I the medicine every day. It took 8 months for things to ‘wake up’ to the point I could actually have sex. Those 8 months were a waking nightmare. I was definitely on the verge of suicide. But, I threw myself out in the dating world and had disaster after disaster as I kept ‘testing’ the equipment. When you’re on the verge of suicide… the embarrassment stops being a problem. I was determined to get myself well, or die trying.
Finally…things turned around.
Yet, if I stop the cialis – I lose my function after about 1 month. So I’m on it permanently. And most creepy of all (to me), my hair never started falling out again.
I am remarried, kids, and a healthy sex life. Yet in the background is this issue. Interestingly, my father took the medicine at the age of 60 and also soon after irreversibly lost his function (and no effect of cialis/viagra etc).
I personally believe that many of the other symptoms may be related to the massive depression that accompanies the realization that you have destroyed a major part of yourself by taking a medication like this, but its just my opinion.
Bottom line – the long term effect of this medicine is real, and I don’t think i’m a crazy person who wants to be sick or has given up on life here (which is what I think many people think of many people suffering from this). I think even after long term propecia use, I think many of us can regain partial function with long term daily cialis use, but it won’t be like it was before. There are theories on how cialis daily can have a long term beneficial effect in terms of blood vessel function, and I think these likely true as there seemed to be one for me. The hardest thing is sticking it out until things come back online.